Alabama, 2012

Flash Flooding and Damaging Winds in Alabama, September 2, 2012

September 2, 2012 · NWS HUN · 28 events in 9 counties and zones

Sparked by the remnants of Hurricane Isaac -- which still maintained extra-tropical characteristics nearly 5 days after making landfall along the Gulf Coast. Thunderstorms erupted during the mid afternoon hours across northwest Alabama and tracked east and southeast across the rest of north Alabama through early to mid evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Sparked by the remnants of Hurricane Isaac -- which still maintained extra-tropical characteristics nearly 5 days after making landfall along the Gulf Coast. Thunderstorms erupted during the mid afternoon hours across northwest Alabama and tracked east and southeast across the rest of north Alabama through early to mid evening. Multiple small bow echoes produced sporadic wind damage in north central and northeast Alabama, while a few supercell storms in northwest Alabama produced wall clouds and locally heavy rainfall. In northern Madison County, 2 to 5 inches of rain fell in a very isolated location resulting in brief flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 2, 1:04 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 2, 1:04 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT SUN SEP 2 2012

.DISCUSSION...
FOCUS OF THIS FORECAST IS THE NEXT 24-36 HOURS AS THE REMNANT ISAAC
LOW AND ASSOCIATED WIND FIELDS SHIFT INTO THE OH/TN VALLEYS.

POTENT INSTABILITY IS DEVELOPING ACROSS AR/NRN MS/SWRN TN/NWRN AL
WITH ML CAPE VALUES OF 2000-3000 J/KG. THIS AREA IS IN JUXTAPOSITION
OF A CORE OF STRONGER LOW-MID LEVEL FLOW...AND SHOULD PRODUCE A
FAVORABLE COMBINATION FOR SEVERE STORMS LATE THIS AFTN AND EVENING.
ATTM...VIS IMAGERY IS SHOWING THAT A STABLE LAYER OR CAP EXISTS AT
THIS HOUR...WITH CLOUD STREETS FLOWING PERPENDICULAR TO THE SHEAR
VECTORS. HOWEVER...WITH T/TD OBS OF ~A90/L70S NOW BEING OBSERVED OVER
NWRN AL/NRN MS...JUST A BIT MORE ADDED HEATING SHOULD BREAK THIS CAP.
A CONVERGENCE AXIS/TROF EXTENDS ALONG AND JUST NW OF THE I-40
CORRIDOR IN WRN TN...AND IS THE FAVORED AREA FOR INITIAL DEVELOPMENT
BETWEEN NOW AND 22Z...BUT WE CANNOT RULE OUT DEVELOPMENT FURTHER SE
AS WELL. THE INITIAL DEVELOPMENT MAY BE SUPERCELLULAR BEFORE
EVOLVING QUICKLY INTO A QCLS. IN SUCCESSIVE RUNS OF THE NAM SINCE
YDA...A STRONG CONVECTIVE/QPF SIGNAL HAS INDICATED A PRONOUNCED LINEAR
MCS DEVELOPING IN THIS CORRIDOR...AND TRACKING E-SEWD THIS
EVENING...AFFECTING OUR ENTIRE FORECAST AREA. 1KM BULK SHEAR OF
20-30KT AND 1KM SRH VALUE OF 150-200 M2/S2 WILL BE SUFFICIENT FOR
BRIEF LOW LEVEL MESO DVLPMT AND PSBL TORNADOES...DESPITE RATHER WEAK
MID-UPPER LEVEL FLOW. MORE LIKELY WILL BE SMALL SCALE BOW ECHOES
CAPABLE OF BRIEF DMGG WINDS. THE WEAKER MID-UPPER LEVEL FLOW WILL BE
MORE CONDUSIVE TO SLOWER MOVING STORMS WITH INTENSE RAINFALL GIVEN
THE HIGH PW ENVIRONMENT. RAINFALL AMTS OF 2-3 INCHES ARE QUITE
POSSIBLE TONIGHT INTO EARLY MONDAY.

ON MONDAY INTO MONDAY NIGHT...THE MORE ROBUST LOW LEVEL WIND FIELDS
AND MOISTURE TRANSPORT AXES SHIFT TO OUR S. HOWEVER...WE HAVE
MAINTAINED CATEOGORICAL POPS NONETHELESS AS ANOTHER VORT LOBE DROPS
SE THRU MIDDLE TN INTO NRN AL. DPVA/-DIV Q/MODEL UVV FIELDS REMAINS
QUITE PRONOUNCED AND SHOULD SUPPORT WIDESPREAD SHRA AND EMBEDDED
TSRA. MOS TEMPS LOOK PRESUMPTIVELY HIGH IN THIS SITUATION...SO HAVE
FAVORED RAW MODEL TEMPS VS MOS. OVERNIGHT LOWS SHOULD BE RATHER
PERSISTENT WITH LITTLE AIRMASS CHANGE FROM THE CURRENT MARITIME
TROPICAL ONE IN PLACE.

A DRIER PERIOD IS ANTICIPATED MID-LATE WEEK BEFORE A POTENTIALY
STRONG POS TILT UPPER TROF DIGS SEWD THRU THE OH/LWR MS VALLEYS. NO
SIGNIFICANT CHGS ARE NEEDED TO THE CURRENT FORECAST. INITIAL WAVES
AHEAD OF THIS TROF WILL BE TRICKY TO TIME.

AK

&&

.AVIATION...
/ISSUED 1218 PM CDT SUN SEP 2 2012/
FOR 18Z TAFS...

MVFR CIGS WILL CONTINUE THROUGH MUCH OF THE NEXT 24 HOURS. SOME
BREAKS AND BRIEF OSCILLATIONS TO VFR ARE POSSIBLE. TSRA ARE LIKELY
(AFTER 19Z AT KMSL AND AFTER 20Z AT KHSV) AND CONTINUING THROUGH
01-02Z. HAVE ATTEMPTED TO TIME POTENTIAL TSRA ACTIVITY WITH DROPS TO
IFR POSSIBLE BTWN 22-02Z. AN ADDITIONAL WAVE OF -TSRA IS POSSIBLE
BTWN 01Z-12Z.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  85  73  87 /  90  80  60  50
SHOALS        72  87  72  89 /  80  70  50  30
VINEMONT      73  84  72  85 /  90  80  60  50
FAYETTEVILLE  73  83  70  86 /  90  80  50  50
ALBERTVILLE   71  85  72  86 /  90  80  70  50
FORT PAYNE    72  85  73  86 /  90  80  60  50

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 2, 12:17 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT SUN SEP 2 2012

ALZ001>010-016-TNZ076-096-097-030300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
117 PM CDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATER THIS
AFTERNOON. SOME OF THE STORMS THAT DEVELOP WILL BE STRONG TO SEVERE.
THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS...FREQUENT
LIGHTNING...HEAVY RAINFALL AND...A FEW BRIEF SPIN UP TORNADOES.

LATER THIS EVENING...A LARGE CLUSTER OF THUNDERSTORMS IS EXPECTED TO
DEVELOP NORTHWEST OF THE AREA OVER WESTERN TENNESSEE AND MOVE
SOUTHEASTWARD TOWARD THE TENNESSEE VALLEY. DAMAGING WINDS AND HEAVY
RAINFALL WOULD BE THE PRIMARY THREATS WITH THIS ROUND OF
THUNDERSTORMS.

THE POTENTIAL FOR SEVERE WEATHER WILL END FROM WEST TO EAST
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH MIDWEEK NEXT WEEK AS A
COLD FRONT FINALLY APPROACHES FROM THE NORTHWEST. GUSTY WINDS AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM ANY STRONGER STORMS THAT
DEVELOP DURING THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON AND EVENING. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN HUNTSVILLE
OR TO YOUR LOCAL EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCY.

In the hours before

Special weather statement, Sep 2, 11:34 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1234 PM CDT SUN SEP 2 2012

ALZ009-010-021800-
DE KALB AL-JACKSON AL-
1234 PM CDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 100 PM CDT...

AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM NEAR HOLLYWOOD...OR 6 MILES EAST OF
SCOTTSBORO...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HENAGAR...PISGAH...IDER AND DUTTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE GUNTERSVILLE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE SEVERAL
MILES AWAY FROM THE PARENT THUNDERSTORM. DO NOT BE CAUGHT ON THE
WATER IN A THUNDERSTORM.

&&

LAT...LON 3460 8558 3459 8595 3469 8598 3486 8567
TIME...MOT...LOC 1733Z 253DEG 18KT 3466 8593

KULA
Special weather statement, Sep 2, 1:54 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT SUN SEP 2 2012

ALZ001-005-022030-
LAUDERDALE AL-LIMESTONE AL-
254 PM CDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 330 PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEXINGTON...OR 20 MILES SOUTH OF
LAWRENCEBURG...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELKMONT...ANDERSON AND LESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3499 8692 3499 8690 3488 8688 3485 8731
      3500 8734
TIME...MOT...LOC 1951Z 258DEG 22KT 3496 8727

KULA

The radar

The Northeast Alabama radar (KHTX), 128 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 4 flash flood, 2 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
September 2, 2:09 PM CST
Where
Lauderdale County, 3 mi ESE of Killen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.853, -87.481

A wind gust was estimated at 60 mph near U.S. highway 72 and County road 31, just southeast of Killen.

Thunderstorm Wind, Limestone

When
September 2, 2:15 PM CST to 2:16 PM CST
Where
Limestone County, Good Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.950, -87.200

A few trees and power lines were blown down by thunderstorm winds, near Good Springs.

Thunderstorm Wind, Colbert

When
September 2, 2:25 PM CST to 2:26 PM CST
Where
Colbert County, 6 mi ESE of Cherokee
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.717, -87.872

A tree was blown down by thunderstorm winds near Muscle Shoals.

Thunderstorm Wind, Limestone

When
September 2, 2:34 PM CST to 2:35 PM CST
Where
Limestone County, 9 mi WNW of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.850, -87.127

A few trees were downed by thunderstorm winds across Baker hill road near the intersection of Elk River Mills road, about 9 miles north-northwest of Athens.

Thunderstorm Wind, Colbert

When
September 2, 2:40 PM CST to 2:41 PM CST
Where
Colbert County, 2 mi ESE of Cherokee
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.739, -87.938

A tree was downed by thunderstorm winds on Barnes lane and Old Lee highway, near Cherokee.

Thunderstorm Wind, Limestone

When
September 2, 2:43 PM CST to 2:44 PM CST
Where
Limestone County, 5 mi SSW of Elkmont
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.863, -87.014

A few trees and power lines were downed by thunderstorm winds near the intersection of Easter Ferry road and Myers road, about five miles south-southwest of Elkmont.

Thunderstorm Wind, Limestone

When
September 2, 2:45 PM CST to 2:46 PM CST
Where
Limestone County, Elkmont
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.930, -86.980

A few power lines and branches two to three inches in diameter were downed by thunderstorm winds near Elkmont.

Lightning, Colbert

When
September 2, 2:50 PM CST
Where
Colbert County, 2 mi SSW of Muscle Shoals
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.723, -87.683

Lightning struck a house just southwest of Muscle Shoals and produced minor damage.

Thunderstorm Wind, Limestone

When
September 2, 2:55 PM CST to 2:57 PM CST
Where
Limestone County, 1 mi WNW of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.806, -86.996

A few trees and power lines were downed by thunderstorm winds, just northwest of Athens.

Thunderstorm Wind, Limestone

When
September 2, 3:05 PM CST to 3:09 PM CST
Where
Limestone County, 5 mi NNE of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.867, -86.946

A few power lines were downed by thunderstorm winds at Piney Chapel road and Elkton road, about five miles north-northeast of Athens.

Thunderstorm Wind, Lawrence

When
September 2, 3:25 PM CST to 3:26 PM CST
Where
Lawrence County, 3 mi NW of Town Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.711, -87.437

A few trees were downed by thunderstorm winds near the Doublehead resort, just northwest of Town Creek.

Thunderstorm Wind, Franklin

When
September 2, 3:42 PM CST to 3:45 PM CST
Where
Franklin County, 3 mi N of Russellville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.563, -87.730

A few trees were downed by thunderstorm winds on Fairview road near Atwood.

Thunderstorm Wind, Morgan

When
September 2, 4:03 PM CST to 4:04 PM CST
Where
Morgan County, Decatur
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.620, -86.980

A tree was downed by thunderstorm winds just north of Decatur.

Thunderstorm Wind, Dekalb

When
September 2, 4:10 PM CST to 4:11 PM CST
Where
Dekalb County, Hammondville
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.580, -85.630

A tree was downed by thunderstorm winds at the intersection of County road 236 and County road 101, near Hammondville.

Thunderstorm Wind, Lawrence

When
September 2, 4:15 PM CST to 4:16 PM CST
Where
Lawrence County, Moulton
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
34.480, -87.280

A tree was blown down by thunderstorm winds on Main street, just east of Moulton.

Flash Flood, Madison

When
September 2, 4:18 PM CST to 5:30 PM CST
Where
Madison County, 3 mi S of Harvest to 1.25 mi S of Cluttsville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.807, -86.770

Four to six inches of flowing water was reported across Wall Triana highway, along and north of Nick Davis road in Huntsville.

Flash Flood, Madison

When
September 2, 4:20 PM CST to 6:10 PM CST
Where
Madison County, Harvest to 1.75 mi N of Cluttsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.850, -86.770

A portion of Ford Chapel Hill road, just south of Harvest, was closed due to flash flooding, as several inches of water was over the road.

Flash Flood, Madison

When
September 2, 4:22 PM CST to 6:15 PM CST
Where
Madison County, 1 mi E of Harvest to 1.58 mi E of Harvest
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.850, -86.752

Flash flooding occurred, as a portion of North Day Hill road, just southeast of Harvest, was closed due to several inches of water over the road.

Thunderstorm Wind, Madison

When
September 2, 4:25 PM CST to 4:28 PM CST
Where
Madison County, 3 mi WSW of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
34.713, -86.669

A couple of power poles were blown down by thunderstorm winds in Huntsville.

Thunderstorm Wind, Madison

When
September 2, 4:28 PM CST to 4:30 PM CST
Where
Madison County, 1 mi SSW of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.717, -86.627

A few power lines were downed by thunderstorm winds just southwest of Huntsville.

Heavy Rain, Madison

When
September 2, 4:30 PM CST to 5:45 PM CST
Where
Madison County, 3 mi E of Harvest
Reported by
Mesonet
Coordinates
34.850, -86.717

Heavy rain occurred, as 4.25 inches of rain was measured in one hour and fifteen minutes in Huntsville.

Lightning, Madison

When
September 2, 4:36 PM CST
Where
Madison County, 4 mi SSE of Huntsville
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.676, -86.593

Lightning struck a home and produced minor to moderate damage to it as it caught on fire in Huntsville.

Thunderstorm Wind, Madison

When
September 2, 4:36 PM CST to 4:38 PM CST
Where
Madison County, 4 mi NW of Owens Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.621, -86.520

A tree was blown down by thunderstorm winds just northwest of Owens Crossroads.

Flash Flood, Madison

When
September 2, 4:40 PM CST to 6:30 PM CST
Where
Madison County, 4 mi NW of Huntsville to 2.73 mi WNW of Oakwood College
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
34.771, -86.670

Flash flooding was reported at the Carmike movie theater complex, about three miles northwest of Huntsville. Several theaters on the property had a few inches of water in them.

Thunderstorm Wind, Lawrence

When
September 2, 5:15 PM CST to 5:16 PM CST
Where
Lawrence County, 12 mi SSW of Moulton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.319, -87.361

A few trees were downed by thunderstorm winds onto highway 33 in Bankhead National Forest, about 12 miles south of Moulton.

Thunderstorm Wind, Dekalb

When
September 2, 5:55 PM CST to 5:56 PM CST
Where
Dekalb County, Geraldine
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.350, -86.000

A tree was downed by thunderstorm winds onto County road 36, near Geraldine.

Thunderstorm Wind, Cullman

When
September 2, 5:56 PM CST to 5:59 PM CST
Where
Cullman County, 4 mi W of Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.250, -86.750

A few power lines were downed by thunderstorm winds just northeast of Cullman.

Thunderstorm Wind, Cullman

When
September 2, 8:48 PM CST to 8:49 PM CST
Where
Cullman County, 0.36 mi NE of Walter
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.124, -86.676

A tree was downed by thunderstorm winds onto County Road 649 near County Road 648, near the town of Walter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409975, 409976, 409977, 409979, 409980, 409981, 409983, 409982, 410007, 410014, 410016, 410017, 410032, 410033, 410035, 410034, 410056, 410058, 410048, 410044, 410036, 410042, 410050, 410052, 410053, 410055, 410054, 410059.